CASE REPORT


Guillain-Barré Syndrome with Lethal Outcome Following COVID-19 Vaccination - Case Report Supported by Autopsy Examination



Kristina Mosna1, 2, *, Peter Vadkerti3, Ladislav Papp4, Michal Palkovic1, 2, Pavol Janega1, 2, Pavel Babal1, 2
1 Institute of Pathological Anatomy, Faculty of Medicine, Comenius University and University Hospital, Sasinkova 4, 811 08, Bratislava, Slovakia
2 Health Care Surveillance Authority, Žellova 2, 829 24, Bratislava, Slovakia
3 Department of Neurology, ProCare a.s., Velkoblahovska 23, 929 01, Dunajska Streda, Slovakia
4 Department of Anaesthesiology and Intensive Care, ProCare a.s., Velkoblahovska 23, 929 01, Dunajska Streda, Slovakia


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 273
Abstract HTML Views: 301
PDF Downloads: 120
ePub Downloads: 58
Total Views/Downloads: 752
Unique Statistics:

Full-Text HTML Views: 195
Abstract HTML Views: 146
PDF Downloads: 104
ePub Downloads: 43
Total Views/Downloads: 488



Creative Commons License
© 2022 Mosna et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Institute of Pathological Anatomy, Faculty of Medicine, Comenius University, Sasinkova 4, 811 08 Bratislava, Slovakia, Tel: 00421290119256; Fax: 00421290119592; E-mail: giertlova2@uniba.sk


Abstract

Objective:

After the outbreak of the global pandemic caused by SARS-CoV-2 infection at the end of the year 2019, it took one year to start vaccination against this infection with products from various manufacturers. As of November 2021, more than 8 billion vaccine doses against COVID-19 have been administered, which is essentially linked to a spike in adverse events reports following these vaccinations, including a number of neurological adverse events.

Case Report:

We report a case of a 71-year-old patient with lethal fulminant onset of Guillain-Barré syndrome after the second dose of mRNA vaccine tozinameran. This is, to our best knowledge, the first case report of this adverse event supported by autopsy and histological examination. The patient presented with progressive ascending weakness and paresthesia, with typical cytoalbuminologic dissociation in cerebrospinal fluid and severe motoric and sensitive axonal-demyelinating polyneuropathy on electromyography. The patient’s history and complex diagnostic workup did not reveal any other possible causative factors. The patient did not respond to the treatment with intravenous immunoglobulins and died 10 days later due to aspiration bronchopneumonia as a complication of respiratory muscles paralysis.

Conclusion:

Most of the reported adverse reactions following COVID-19 vaccination include mild or moderate events noticed in the post-vaccination period; however, reports of possible lethal outcomes are no exception. Still, the overall incidence of GBS after vaccination does not significantly exceed its incidence in the general population. Each such report should be carefully examined by a team of specialists to prevent overestimation of lethal adverse events linked to vaccinations, especially in fatalities that happen in the post-vaccination period.

Keywords: Guillain-Barré syndrome, COVID-19, Vaccination, mRNA vaccine, Adverse event, Autopsy, Case report.